Hail, Jefferson
- When
- July 19, 4:40 PM MST
- Where
- Jefferson County, 3.2 mi W of Pine
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.420, -105.390
A strong thunderstorm produced hail up to nickel size in central Jefferson County. Very heavy rainfall was observed across central and southern parts of Denver.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A strong thunderstorm produced hail up to nickel size in central Jefferson County. Very heavy rainfall was observed across central and southern parts of Denver. Minor flooding was observed when a thunderstorm dropped around 1.5 inches of rainfall in 30 minutes. In Arvada, two golfers were struck by lightning; one was killed, the other suffered minor injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 19, 2:49 PM MST, 1 hour 51 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 349 PM MDT TUE JUL 19 2016 .SHORT TERM...(This evening through Wednesday) Issued at 348 PM MDT Tue Jul 19 2016 Not much change for this evening's forecast as weak convection is developing over and near the mountains in a low CAPE environment. There have been a few puffs of convection on the plains that could not sustain themselves. Still expecting a bit more activity out there this evening, it may wait until some organized outflow or some increase in the southerly flow this evening. Light westerly flow aloft will continue on Wednesday, but there will be a little less moisture. In addition, very warm temperatures aloft (around -5C at 500 mb) will continue to limit the depth and strength of convection. There should still be a fair amount of showers and thunderstorms over the mountains, but weak. For the plains the decreased moisture will mean things will be more strongly capped. Still expecting a few storms but less than today. Temperatures may be slightly warmer, but this will depend on the timing of cloud cover developing. .LONG TERM...(Wednesday night through Tuesday) Issued at 348 PM MDT Tue Jul 19 2016 Models keep the upper high pressure centered southeast of the CWA into Friday morning, with weak southwesterly flow aloft. By Friday afternoon, the upper ridge shifts westward and flattens somewhat. There is no synoptic scale energy progged for the CWA through the period. The boundary layer flow is pretty normal through the periods, but there is a weak cold front and some upslope indicated Thursday. Models continue to show plenty of mid and upper level moisture for the CWA through Friday night. Precipitable water values are in the the 0.60 to 1.30 inch range all five periods. There is pretty decent CAPE progged for the CWA through the periods. There is some measurable rainfall over most of the CWA on the QPF fields for all the late day periods. For pops, will use persistence, with 40-50%s in the high country and 20-30%s over the plains. For temperatures, Thursday's highs are 1-2 C warmer than Wednesday's. Friday's highs are 1-2 C warmer again. For the later days, Saturday through Tuesday, models have the upper ridge flattening out, but there is still southwesterly flow aloft. Some mid and upper level moisture is progged to continue into the weekend but is dries out a bit Sunday and Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 348 PM MDT Tue Jul 19 2016 VFR conditions will prevail through Wednesday. Scattered thunderstorms are expected in the Denver area during the late afternoon, decreasing by 02z. Variable winds gusting to 30 knots are the main threat with the storms. Cloud bases will generally be high enough for visual approaches to KDEN, though the showers could interrupt this for a couple of hours this afternoon. Thunderstorms will be less numerous on the plains Wednesday afternoon, with similar activity over the mountains. && .BOU Watches/Warnings/Advisories... None. && SHORT TERM...Gimmestad LONG TERM...RJK AVIATION...Gimmestad
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1058 AM MDT TUE JUL 19 2016 COZ030>051-201700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1058 AM MDT TUE JUL 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING HOURS. A FEW OF THE STORMS OVER THE PLAINS MAY PRODUCE FROM 1 TO 2 INCHES OF RAIN IN LESS THAN 45 MINUTES. AN ISOLATED SEVERE STORM MAY OCCUR AS WELL OVER THE PLAINS WITH WIND GUSTS TO 60 MPH ALONG WITH ONE INCH HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND FOOTHILLS THROUGH THE WEEKEND. THERE WILL A BE A SLIGHT CHANCE OVER THE PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. GIMMESTAD/RJK
The Denver radar (KFTG), 83 km away, was scanning. The volume nearest the first event began at 23:42 UTC.
1 hail, 1 lightning, 1 heavy rain. Local standard time, as filed.
Two men at the Indian Tree Golf Course were struck by lightning when they sought shelter from a rapidly developing thunderstorm under a tree. One man suffered minor injuries, while the other died from this injuries.
Heavy rain produced minor flooding across central and south Denver.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Jefferson | 2016-07-19 | 23 | Male | Under Tree | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640739, 640866, 640817.